Vermont, 2009

Flash Flood in Vermont, July 29, 2009

July 29, 2009 · NWS BTV · 1 event in 1 county or zone

An area of low pressure interacted with a very moist air mass across Vermont during the afternoon and evening of July 29th. Numerous showers and a few thunderstorms with very heavy rainfall fell across southern Vermont, especially in northwest Rutland county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An area of low pressure interacted with a very moist air mass across Vermont during the afternoon and evening of July 29th. Numerous showers and a few thunderstorms with very heavy rainfall fell across southern Vermont, especially in northwest Rutland county.

Numerous roads and culverts were washed out by flash flooding in the towns of Fair Haven, Hydeville, Hubbardton, Castleton, and Benson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 29, 1:27 PM EST, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 29, 1:27 PM EST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
227 PM EDT WED JUL 29 2009

.SYNOPSIS...
WIDESPREAD SHOWERS AND THUNDERSTORMS ALONG WITH POTENTIAL FOR
HEAVY RAIN...GUSTY WINDS AND HAIL ARE POSSIBLE THIS EVENING BEFORE
ENDING LATER TONIGHT. EXPECT A DECENT DAY ON THURSDAY AS WEAK HIGH
PRESSURE BRINGS PARTLY SUNNY SKIES AND DRIER WEATHER TO THE
REGION. BY FRIDAY...LOW PRESSURE WILL APPROACH AND CROSS THE
REGION WITH A RENEWED THREAT OF RAINFALL ALONG WITH HUMID CONDITIONS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 226 PM EDT WEDNESDAY...ACTIVE WEATHER IN STORE FOR THE
REGION THIS EVENING INTO THE OVERNIGHT HOURS AS SHORTWAVE FEATURE
RIDES NORTHEASTWARD FROM THE MID ATLANTIC STATES. THIS WILL ALLOW
WIDESPREAD DEEP CONVECTIION ALONG WITH THE THREAT OF HEAVY
RAINFALL TO AFFECT THE AREA DURING THE PERIOD. ADDITIONALLY...THE
THREAT FOR A FEW STRONG TO LOCALLY SEVERE STORMS ARE ALSO POSSIBLE
THIS EVENING...ESPECIALLY ACROSS CENTRAL/SRN VT.

FOR THE PARTICULARS...MANY THINGS COMING TOGETHER FOR A MODERATE
TO HEAVY RAINFALL EVENT ACROSS PORTIONS OF THE AREA TONIGHT. WEAK
SURFACE FRONT SAGGING SLOWLY SOUTHWARD FROM THE SLV WILL INTERACT
W/AFOREMENTIONED SHORTWAVE AND CONVERGE W/DEEP SUBTROPICAL
MOISTURE RIDING NORTHWARD (PWATS GREATER THAN 2) ACROSS OUR AREA
DURING THE PERIOD. DEEP WARM COALESCENCE DEPTHS GREATER THAN 3 KM
AND NEAR SATURATED TROPOSPHERIC COLUMN ALL POINT TO VERY EFFICIENT
HYDROMETEOR PRODUCTION THIS EVENING...WITH RAFL RATES APPROACHING
2 TO 3 INCHES PER HOUR IN HEAVIEST CORES. WHILE ANTECEDENT PCPN
HASNT BEEN ALL THAT GREAT OVER THE PAST WEEK OR SO...THESE RATES
COULD CERTAINLY LEAD TO RUNOFF CONCERNS FROM THE ERN PORTIONS OF
THE DACKS EASTWARD...ESP GIVEN SUCH LOW MBE VELOCITIES/CELL MOTION.
THUS WILL OPT TO ISSUE FLASH FLOOD WATCH FOR THIS EVENING THROUGH
5 AM THURSDAY FOR THESE AREAS ACCORDINGLY (SEE HYDRO DISC BELOW).

ADDITIONALLY...CERTAINLY CANNOT RULE OUT LOCALLY STRONG TO SVR
CONVECTION THROUGH THE MID EVENING HOURS...ESP ACROSS THE
SLV...AND ACROSS OUR CENTRAL/SRN VT ZONES...ESP ACROSS RUTLAND AND
WINDSOR COUNTIES. VGP PROFILES QUITE STRONG ACROSS THE SLV ALONG
SFC FRONT...WHILE BACKED LL FLOW AND AMPLE INSTABILITY EXISTS
ACROSS SRN VT. THUS WET MICROBURST POTENTIAL AND POSSIBLE LOW
TOPPED SUPERCELLS/HAIL NOT OUT OF THE QUESTION IN THESE AREAS
THIS EVENING.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 226 PM EDT WEDNESDAY...PRIMARY SHORTWAVE THEN EXITS EAST BY
THURSDAY MORNING SETTING THE STAGE FOR WEAK HIGH PRESSURE TO BUILD
INTO THE REGION. THUS AFTER A FEW MORNING SHOWERS/CLOUDS LOOKING
AT IMPROVING CONDS BY THE AFTERNOON. DID OPT TO LOWER MAX TEMPS
JUST A TAD FROM GUIDANCE DUE TO EVAPOTRANSPIRATIONAL EFFECTS FROM
TONIGHTS RAFL KEEPING A LID ON FULL PBL MIXING/HEATING.
NONETHELESS STILL A NICE SUMMER DAYS WITH HIGHS IN THE U70S TO
L80S AREA WIDE UNDER INCREASING SUN.

BY THURSDAY NIGHT CLR/PTLY CLOUDY SKIES IN THE EVENING TO SLOWLY
GIVE WAYS TO MORE CLOUDS OVERNIGHT AS ADDL SHORTWAVE ENERGY TAKES
AIM ON THE NORTHEAST. THUS WILL OPT TO INCREASE POPS FOR SHOWERS
AND A FEW STORMS ACROSS THE WESTERN HALF OF THE AREA LATER AT
NIGHT...THOUGH KEEP ERN ZONES RELATIVELY DRY UNTIL DAYBREAK ON
FRIDAY. SYSTEM THEN MOVES NORTHEASTWARD ACROSS THE AREA DURING
FRIDAY ALONG W/WIDESPREAD SHOWERS/STORMS. MORE IN THE WAY OF CLOUD
COVER WILL LIKELY TEMPER HIGH TEMPS AND BNDRY LYR INSTABILITY
SOMEWHAT...SO THREAT OF WIDESPREAD STORMS NOT AS GREAT.
NONETHELESS WITH PWATS APPROACHING 2 INCHES ONCE AGAIN...POTL FOR
HEAVY RAINFALL AGAIN A CONCERN AND HYDRO CONDS WILL NEED TO BE
MONITORED CLOSELY. RAFL THREAT THEN EXITS EAST BY FRIDAY NIGHT
AS PRIMARY FORCING PUSHES EAST OF THE AREA.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 226 PM EDT WEDNESDAY...HIGH PRESSURE BUILDS OVER THE NORTH
COUNTRY ON SATURDAY...SLIDING OFF THE COAST TOWARDS THE EVENING
HRS. SOME RESIDUAL CLDS POSSIBLE FROM EXITING SYSTEM OVER NE
VT...BUT OVERALL NICE DAY ON TAP FOR SATURDAY. WAA ON THE INCR FOR
SUNDAY AS SSW FLOW INCR WITH SFC HIGH OFF THE COAST. CLDS ON THE
INCR FROM THE S AND W OVER THE AREA DURING THE AFTNOON HRS SUNDAY.
UPPER TROUGH SWINGIGN OUT OF THE CENTRAL U.S. WILL BRING SFC LOW
ACROSS SE CANADA...AND LIFT ANOTHER LOW OUT OF THE SE TOWARDS THE
REGION. THESE WILL BOTH PHASE OVERNGT INTO MONDAY MORNING FOR
RW...AND EVEN TRW EARLY ON THRU MIDNGT MON. LINGERING -RW ON
BACKSIDE OF BOUNDARY INTO AFTNOON HRS MONDAY. WILL TAPER OFF FROM
WEST TO EAST AS SFC RIDGE BUILDS N AND E FROM GREAT LKS REGION.
COOLER AIRMASS FILTER OVER MUCH OF CWA MON NGT INTO TUESDAY
MORNING. HAVE UNDERCUT OVERNGT MDL LOW BY A BIT...BUT QUICK
REBOUND DURING THE DAY TUESDAY AS RIDGE SLIDES EAST...ALLOWING WAA
ON SSW FLOW AGAIN FOR WARMUP TO NEAR NORMAL TEMPS. LATE
TUESDAY...BOUNDARY WORKING SE FROM ONTARIO WILL COME CLOSE TO
SKIRTING NORTHERN BORDER ZONES. RIDGE IN PLACE WILL LIMIT PUSH S
INTO AREA BUT N NY MAY SEE INCR AND SL CHANCE FOR -RW LATE IN DAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...COND THRU 00Z THURS WILL RANGE FROM VFR DOWN
TO MVFR AT TIMES DUE TO LWRING CEILINGS FROM RW/TRW. VSBY MAY
DROP TO 3-5SM AT TIMES IN SHOWER ACTIVITY AND CEILINGS RANGING
FROM BKN025-BKN040. SOME MVFR -RW FROM 00Z-04Z...WITH FG AFTWARDS
WHICH WILL BRING VSBY DOWN TO MAINLY 3-5SM THRU 12Z
THURS...ALTHOUGH MPV/SLK WILL DROP TO 1SM OR LESS AT TIMES W/
LGT/VAR WINDS. AFT 12Z THURS EXPECTING MAINLY VFR COND W/
SCT030-050...BUT HZ WILL DEVELOP BRINGING VSBY DOWN TO 4-6SM AT
TIMES. WINDS SSW 10-20KTS BECM LGT/VAR BY 00Z-02Z...THEN MAINLY
WESTERLY 5-10KTS FROM 12Z ONWARD.

18Z THURSDAY THROUGH SUNDAY...
WEDNESDAY NIGHT...MVFR WITH ISOLATED IFR POSSIBLE IN RAIN SHOWERS
AND AREAS FOG...ESPECIALLY AFT 06Z AT SLK/MPV. THURSDAY THROUGH
THURSDAY NIGHT...VFR. SOME MVFR POSSIBLE IN SCATTERED SHOWERS AND
THUNDERSTORMS...MAINLY IN EASTERN VERMONT WITH PATCHY FOG IN THE
MRNG AT SLK/MPV. FRIDAY AND FRIDAY NIGHT...MVFR WITH SCATTERED IFR
POSSIBLE IN SHOWERS AND AFTERNOON THUNDERSTORMS. SATURDAY THROUGH
SUNDAY...CONDITIONS IMPROVING TO VFR UNDER HIGH PRESSURE.

&&

.HYDROLOGY...
WIDESPREAD CONVECTIVE RAINFALL WILL AFFECT THE REGION
TONIGHT...MAINLY FROM 5 PM THROUGH 2 AM OR SO. DEEP AND SATURATED
TROPOSPHERIC COLUMN ALONG WITH RELATIVELY SLOW CELL MOTIONS WILL
ALLOW POTL FOR EXCESSIVE RAINFALL RATES/TOTALS THIS EVENING FROM
THE ERN DACKS INTO VT. AT THIS POINT...LOOKING AT A GENERAL 1-2
INCH EVENT...WITH SCATTERED TOTALS NEARING 3 INCHES (OR PERHAPS A
TAD MORE) IN A FEW SPOTS. WHILE ANTECEDENT PCPN HAS BEEN
RELATIVELY LIGHT OVER THE PAST 5 DAYS...1/3/6 HR HEADWATER FFG
REMAINS BELOW NORMAL AND THESE AMOUNTS COULD CERTAINLY GIVE RISE
TO CONCERNS...ESP IN STEEPER TERRAIN WHERE RUNOFF WILL BE MORE
RAPID. THEREFORE HAVE ISSUED A FLASH FLOOD WATCH TIL 5 AM THURSDAY
ACCORDINGLY.

ADDITIONAL WIDESPREAD RAINFALL IS POSSIBLE ON FRIDAY. WHILE IT IS
A TAD TOO SOON TO PREDICT THE AXIS OF HEAVIER RAFL WITH THIS
SECOND SYSTEM...THIS EVENINGS RAINFALL WILL CERTAINLY BE A FACTOR
IN ANY IMPACTS ON FRIDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VTZ001>012-016>019.
NY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ028-031-034-035.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...JN
AVIATION...JN/TABER
HYDROLOGY...JMG
Hazardous weather outlook, Jul 29, 1:49 PM EST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
249 PM EDT WED JUL 29 2009

NYZ028-031-034-035-VTZ001>012-016>019-301900-
EASTERN CLINTON-WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-
GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-
LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
249 PM EDT WED JUL 29 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO THE POTENTIAL FOR STRONG AND SEVERE THUNDERSTORMS
ACROSS THE AREA INTO THE EVENING HOURS. STRONG GUSTY WINDS...HAIL
AND TORRENTIAL DOWNPOURS ARE POSSIBLE WITH ANY STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS POTENTIAL FOR ANOTHER RAIN EVENT ON FRIDAY. AREA RIVERS
COULD BE ABOVE NORMAL LEVELS AFTER TONIGHT...PROVIDING ADDITIONAL
CONCERNS FOR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NYZ026-027-029-030-087-301900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
249 PM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE AREA INTO THE
EVENING HOURS. SOME OF THESE STORMS MAY CONTAIN GUSTY WINDS AND
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS POTENTIAL FOR ANOTHER RAIN EVENT ON FRIDAY. AREA RIVERS
COULD BE ABOVE NORMAL LEVELS AFTER TONIGHT...PROVIDING ADDITIONAL
CONCERNS FOR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 29, 2:53 PM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
353 PM EDT WED JUL 29 2009

VTZ008-010>012-018-019-292045-
EASTERN ADDISON VT-EASTERN RUTLAND VT-ORANGE VT-WASHINGTON VT-
WESTERN RUTLAND VT-WINDSOR VT-
353 PM EDT WED JUL 29 2009

...STRONG THUNDERSTORMS WILL AFFECT ORANGE...RUTLAND...
WASHINGTON AND WINDSOR COUNTIES...

AT 349 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
KILLINGTON TO WOODSTOCK...MOVING NORTHEAST AT 35 MPH.

THESE STORMS WILL BE NEAR STOCKBRIDGE AROUND 400 PM...ROCHESTER
AROUND 415 PM...RANDOLPH AROUND 430 PM AND AINSWORTH STATE PARK
AROUND 445 PM.

TORRENTIAL DOWNPOURS AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS. IN ADDITION...WIND GUSTS TO 40 MPH AND
PEA-SIZED HAIL IS POSSIBLE.

HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 AM THURSDAY.

LAT...LON 4416 7270 4411 7212 4356 7252 4358 7300

PB
Special weather statement, Jul 29, 3:20 PM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
420 PM EDT WED JUL 29 2009

NYZ028-034-035-VTZ001-002-005-006-009-016>018-292115-
EASTERN ADDISON VT-EASTERN CHITTENDEN VT-EASTERN CLINTON NY-
EASTERN ESSEX NY-EASTERN FRANKLIN VT-GRAND ISLE VT-LAMOILLE VT-
WESTERN ADDISON VT-WESTERN CHITTENDEN VT-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-
420 PM EDT WED JUL 29 2009

...STRONG THUNDERSTORMS WILL AFFECT ADDISON...CHITTENDEN...CLINTON...
ESSEX...FRANKLIN...GRAND ISLE AND LAMOILLE COUNTIES...

AT 415 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM ESSEX
NEW YORK TO MT. PHILO STATE PARK IN VERMONT...MOVING NORTHEAST AT
30 MPH.

THESE STORMS WILL BE NEAR EAST CHARLOTTE AROUND 415 PM...SHELBURNE
POINT AROUND 430 PM...WILLISTON AND BURLINGTON AROUND 445
PM...CAMBRIDGE AROUND 500 PM AND JEFFERSONVILLE AROUND 515 PM.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS. IN
ADDITION...TORRENTIAL DOWNPOURS ARE EXPECTED WITH THESE STORMS.

HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 AM.

LAT...LON 4478 7325 4470 7272 4419 7312 4425 7354

PB
Special weather statement, Jul 29, 3:50 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
450 PM EDT WED JUL 29 2009

NYZ028-035-VTZ001-002-005-006-016-017-292145-
EASTERN CHITTENDEN VT-EASTERN CLINTON NY-EASTERN ESSEX NY-
EASTERN FRANKLIN VT-GRAND ISLE VT-LAMOILLE VT-WESTERN CHITTENDEN VT-
WESTERN FRANKLIN VT-
450 PM EDT WED JUL 29 2009

...STRONG THUNDERSTORMS WILL AFFECT CHITTENDEN...CLINTON...ESSEX...
FRANKLIN...GRAND ISLE AND LAMOILLE COUNTIES...

AT 446 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
KEESEVILLE TO BURLINGTON TO WEST BOLTON...MOVING NORTH AT 25 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE ACROSS THE CENTRAL AND NORTHERN
CHAMPLAIN VALLEY WITH THESE STORMS THROUGH 545 PM. ALSO...HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. A FLASH FLOOD
WATCH REMAINS IN EFFECT UNTIL 5 AM THURSDAY.

THE LINE OF STRONG WINDS WILL BE NEAR COLCHESTER AND KEESEVILLE
AROUND 450 PM...CLOVERDALE AND GEORGIA AROUND 515 PM...GRAND ISLE
AROUND 530 PM...FAIRFIELD AND ST. ALBANS AROUND 545 PM.

LAT...LON 4492 7341 4491 7269 4440 7284 4440 7350

BANACOS
Special weather statement, Jul 29, 4:23 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
523 PM EDT WED JUL 29 2009

NYZ028-VTZ001-292215-
EASTERN CLINTON NY-GRAND ISLE VT-
523 PM EDT WED JUL 29 2009

...A STRONG THUNDERSTORM WILL AFFECT FAR NORTHEASTERN CLINTON COUNTY
AND FAR NORTHERN GRAND ISLE COUNTY...

AT 521 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PERRY MILLS...
MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. ALSO...TORRENTIAL
DOWNPOURS ARE EXPECTED AND WILL PRODUCE LOCALIZED HEAVY RAINFALL AND
PONDING ON AREA ROADWAYS.

THIS STORM WILL BE NEAR ROUSES POINT AROUND 530 PM.

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 AM THURSDAY.

LAT...LON 4487 7342 4497 7364 4501 7361 4501 7336
      4502 7334 4502 7328

PB
Special weather statement, Jul 29, 4:50 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
550 PM EDT WED JUL 29 2009

VTZ003-004-292245-
ESSEX VT-ORLEANS VT-
550 PM EDT WED JUL 29 2009

...A STRONG THUNDERSTORM WILL AFFECT ESSEX AND ORLEANS COUNTIES IN
NORTHEAST VERMONT...

AT 548 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR COVENTRY...
MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. A FLASH FLOOD WATCH
REMAINS IN EFFECT UNTIL 5 AM THURSDAY.

THIS STORM WILL BE NEAR EXIT 27 I91 AND NEWPORT AROUND 600
PM...BEEBE PLAINS AROUND 615 PM AND NORTON AROUND 630 PM.

LAT...LON 4501 7178 4476 7201 4485 7238 4501 7230

PB
Special weather statement, Jul 29, 4:59 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
559 PM EDT WED JUL 29 2009

NYZ028-VTZ001>003-005-006-008-016-017-292300-
EASTERN CHITTENDEN VT-EASTERN CLINTON NY-EASTERN FRANKLIN VT-
GRAND ISLE VT-LAMOILLE VT-ORLEANS VT-WASHINGTON VT-
WESTERN CHITTENDEN VT-WESTERN FRANKLIN VT-
559 PM EDT WED JUL 29 2009

...STRONG THUNDERSTORMS WILL AFFECT THE NORTHERN CHAMPLAIN VALLEY
THROUGH 7 PM...

AT 555 PM EDT...STRONG THUNDERSTORMS AND ASSOCIATED WIND GUSTS UP
TO 50 MPH WERE ALONG A LINE FROM SOUTH ALBURGH TO MONTGOMERY
CENTER...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE ACROSS THE NORTHERN PORTION OF
LAKE CHAMPLAIN...THE CHAMPLAIN ISLANDS...AND ADJACENT PORTIONS OF
CLINTON COUNTY NEW YORK AND FRANKLIN COUNTY IN VERMONT.

WIDESPREAD THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHERN CHAMPLAIN
VALLEY THROUGH 7 PM. TORRENTIAL DOWNPOURS AND DANGEROUS CLOUD TO
GROUND LIGHTNING CAN ALSO BE EXPECTED. A FLASH FLOOD WATCH REMAINS
IN EFFECT UNTIL 5 AM THURSDAY.

LAT...LON 4501 7254 4438 7248 4434 7328 4497 7335

PB

The radar

The Burlington radar (KCXX), 100 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Rutland

When
July 29, 6:22 PM EST to 10:30 PM EST
Where
Rutland County, 0.69 mi N of Blissville to 2.6 mi WSW of Fair Haven
Cause
Heavy Rain
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
43.610, -73.230

Numerous roads were washed out by flash flooding in northwest Rutland County VT. Road and culvert washouts were reported in the towns of Fair Haven, Hydeville, Hubbardton, Castleton, and Benson.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2009Every state in 2009This day in weather historyWarnings in Vermont, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188859.